Published on: 28 Jun 2023
Lithium is a commonly prescribed medication for treating bipolar disorder and other mental health conditions. Like any medication, there are side effects of Lithium, so it’s not unreasonable to wonder does Lithium cause weight gain? Many people who take Lithium experience an increase in body weight, although how much varies from person to person.
Understanding why Lithium causes weight gain is vital so you can better manage your symptoms if taking this medication. Lithium works by strengthening the nerve connection in places of the brain where mood, thought, and behavior regulation take place. It’s possible that when neurotransmitters become imbalanced due to changes caused by Lithium, they may cause increased appetite that leads to significant weight gain over time.
Weight gain from Lithium treatment can differ depending on dosage, how long you take Lithium, and other factors. Read on to learn everything you need about Lithium and weight gain.
Does Lithium Cause Weight Gain?
Does Lithium make you gain weight? Yes, Lithium can cause weight gain. It’s a common side effect of the drug and can be significant in some people. Weight gain from Lithium can vary widely between individuals depending on dose, duration of treatment, and if any other drugs are taken at the same time.
How much weight do people gain on Lithium?
There is no definitive answer about how much Lithium weight gain you might expect. Studies suggest that up to 20% of people who take Lithium may observe substantial weight gain, up to 22 pounds or more.
Why Does Lithium Cause Weight Gain?
It’s not totally clear why Lithium can cause weight gain, yet various theories have been suggested. For example, Lithium may cause increased appetite that can lead to overeating and weight gain. Another theory is that a change in metabolism might affect fat-burning processes. There is also the idea that hormonal changes, like thyroid hormones, might be caused by the drug and result in weight gain.
Potential causes for weight gain on Lithium might include:
Psychiatry and Prescriptions Online
Receive an evaluation and prescription for mental health medication (if needed) from a psychiatry-trained medical provider.
Edema, a type of bloating, may be the culprit behind weight gain connected to Lithium use in some people. Lithium might cause fluid retention, leading to swelling in the hands and feet.
Research has connected Lithium therapy to weight gain often brought on by an increase in appetite which can result in considerable weight gain over time.
Constipation can be a side effect of the drug. This might further exacerbate the issue of weight gain as it slows down digestion and makes it harder for the body to absorb nutrients from food properly.
Taste changes and cravings and increased thirst
Changes in taste preferences are a factor that may contribute to increased weight gain from Lithium use. Almost all participants in one study reported increased thirst due to Lithium. This can be linked to weight gain when drinking high-caloric beverages.
Hormonal changes caused by the medication may affect metabolism, resulting in slower fat burning and, ultimately, more stored energy as body fat.
“Approximately 20% of users gain weight with Lithium due to the adverse effects causing increased appetite, thirst, and constipation. If you have any concerns, make sure to reach out to your doctor.”
Does Lithium Weight Gain Go Away?
Weight gain can result from taking Lithium, but it’s not necessarily permanent. In some cases, the weight gain from Lithium can be lost after stopping treatment. Studies show that Lithium weight gain seems to peak within the first 2 years of taking this psychiatric medication. Many people will then see their weight stabilize after that.
How long does weight gain from Lithium last?
Generally, Lithium weight gain begins soon after treatment initiation. It may persist for up to 6 months, with some individuals continuing to experience increases beyond that period if they remain on the medication. After that, many people find that their weight stabilizes or decreases slightly. However, some individuals may experience continued weight gain beyond 6 months if they remain on Lithium therapy.
How to Avoid Gaining Weight on Lithium
“The Lithium weight gain will regulate itself within the year. However, if this is a concern, here are some ways in which you can control the Lithium weight gain: #1 exercise, #2 drink more water, #3 get enough sleep, and #4 discuss weight gain with your doctor.”
You can take these measures to avoid gaining weight while you’re taking Lithium.
- Eat healthy: Eating healthy foods like fruits, vegetables, whole grains, lean proteins, and low-fat dairy products can help prevent weight gain from Lithium. Avoid processed foods and sugary snacks that may contribute to weight gain.
- Exercise regularly: Exercising regularly is an important part of any healthy lifestyle — and it’s imperative if you’re taking a medication like Lithium. Aim for at least 30 minutes of moderate physical activity most days of the week. This might include walking or biking around your neighborhood or doing yoga at home with an online video tutorial.
- Watch your portion sizes: Even when eating nutritious foods, portion control is critical when trying to maintain a healthy weight while on medication like Lithium. Try using smaller plates so that your portions appear larger than they are.
- Monitor your weight regularly: Keeping track of your progress by weighing yourself weekly (or more often if necessary) will give you a better idea of how much — if any — weight you might be gaining from being on Lithium. Tracking your body weight over time will allow you to make adjustments accordingly before things get out of hand.
If, after making these lifestyle changes and monitoring your progress closely, the psychiatric medication isn’t helping manage symptoms without causing undesired side effects such as significant weight gain, then it’s important to speak with your doctor about other options. This way, symptom management goals, and desired aesthetic results can be achieved together.
Whatever you do, don’t quit the medication cold turkey. It’s recommended that you speak to a doctor first to avoid Lithium withdrawal.
Talk to Your Doctor About Lithium Side Effects
Lithium can be a beneficial bipolar medication that can improve your mental health. Though it can effectively treat symptoms, it might lead to weight fluctuations that should be discussed with a doctor. If your weight gain from Lithium treatment is significant, your doctor might try adjusting your dosage or switching medications.
If you’re concerned about potential Lithium weight gain or looking to get a prescription for Lithium online, an online psychiatrist at Talkspace can help. So take the first step towards a healthier lifestyle and reach out to Talkspace today.
- Gitlin M. Lithium side effects and toxicity: Prevalence and management strategies. International Journal of Bipolar Disorders. 2016;4(1). doi:10.1186/s40345-016-0068-y. https://journalbipolardisorders.springeropen.com/articles/10.1186/s40345-016-0068-y#citeas. Accessed March 21, 2023.
- Vendsborg PB, Bech P, Rafaelsen OJ. Lithium treatment and weight gain. Acta Psychiatrica Scandinavica. 1976;53(2):139-147. doi:10.1111/j.1600-0447.1976.tb00067.x. https://pubmed.ncbi.nlm.nih.gov/1251759/. Accessed March 21, 2023.
Talkspace mental health services
Convenient and secure online therapy from the comfort of your home
Psychiatric treatment from a licensed prescriber
Relationship-centered therapy that connects you and your partner
Specialized online therapy for ages 13-17